Georgia, 2015Strong Wind in Georgia, October 4, 2015
October 4, 2015 · NWS FFC · 4 events in 4 counties and zones
Strong, non-thunderstorm, winds developed in a localized tight surface pressure gradient field behind an exiting low pressure center over portions of North Central and Northeast Georgia during the morning of October 4th. Several days of persistent moderate to heavy rain led to saturated soils which contributed to the widespread wind damage.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $110,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong, non-thunderstorm, winds developed in a localized tight surface pressure gradient field behind an exiting low pressure center over portions of North Central and Northeast Georgia during the morning of October 4th. Several days of persistent moderate to heavy rain led to saturated soils which contributed to the widespread wind damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Oct 4, 12:40 AM EST, 2 hours 50 minutes earlier.
Area forecast discussion, Oct 4, 12:40 AM EST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION...UPDATED FOR AVIATION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
140 AM EDT SUN OCT 4 2015
.UPDATE...
NO CHANGES TO THE FLASH FLOOD WATCH. THE POSSIBILITY FOR
FLOODING OR FLASH FLOODING CONTINUES OVERNIGHT.
ONLY TWEAKED THE POPS TO PUT HIGHER POPS A LITTLE FARTHER SOUTH
OVER THE WESTERN COUNTIES. OTHERWISE SHOWERS...HEAVY AT TIMES
FOR MAINLY N GA...WILL CONTINUE OVERNIGHT.
FORECAST LOW TEMPERATURES GENERALLY CLOSE TO NORMAL.
BDL
&&
.PREV DISCUSSION... /ISSUED 655 PM EDT SAT OCT 3 2015/
SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/...
RADAR TRENDS CONTINUE TO SHOW PLUME OF MODERATE TO HEAVY
PRECIPITATION STREAMING NORTH UP THE EASTERN SIDE OF THE FORECAST
AREA...AND SPREADING WEST. MEDIUM RANGE MODELS HAVE BACKED OFF THE
QPF TOTALS SOMEWHAT BUT THEY ARE STILL FAIRLY HIGH AND I DO NOT
ANTICIPATE ANY BIG CHANGES TO MY QPF GRIDS...OR TO THE CURRENT
WATCH. MEDIUM RANGE AND HIGH-RES MODELS STILL INDICATING THAT THE
GENERAL NORTH/SOUTH AXIS OF PRECIPITATION WILL ROTATE
COUNTERCLOCKWISE BECOMING MORE NORTHWEST/SOUTHEAST OR EVEN WEST/EAST
ORIENTED THROUGH THE EVENING AND THE OVERNIGHT PERIOD. WILL HAVE A
FAIRLY DECENT GRADIENT IN THE POP GRID FROM SOUTHWEST TO NORTH. THE
UPPER LOW IS STILL EXPECTED TO SLOWLY SHIFT EAST THROUGH SUNDAY WITH
THE AXIS OF HEAVIER PRECIPITATION SHIFTING EAST SUNDAY AS WELL.
20
LONG TERM /MONDAY THROUGH SATURDAY/...
ASIDE FROM A FEW MINOR UPDATES TO POPS ON MONDAY INTO TUESDAY...NO
MAJOR CHANGES WERE MADE TO THE LONG TERM. THERE WILL STILL BE
THE CHANCE FOR LINGERING SHOWERS ON MONDAY FOR EASTERN GEORGIA AS
THE UPPER LOW CONTINUES TO PULL SOME MOISTURE INTO THE AREA. THE
REGION WILL FINALLY START TO DRY OUT IN EARNEST NEXT WEEK AS THE
CLOSED LOW PUSHES OFFSHORE WITH DRY AND TEMPERATE CONDITIONS FOR
SEVERAL DAYS. MODELS DIVERGE SIGNIFICANTLY BY NEXT WEEKEND WITH THE
EVOLUTION OF THE UPPER LOW OVER THE SOUTHWEST U.S. AND ANY
POTENTIAL IMPACT FOR OUR AREA.
RW
PREVIOUS LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
MODELS IN FAIR AGREEMENT ON CLOSED UPPER LOW CIRCULATING VICINITY
OF SOUTHEAST GA OR JUST OFF SHORE AT THE START OF THE PERIOD.
EASTERLY FLOW AND A CONNECTION TO JOAQUIN STILL EVIDENT...BUT THE
BULK OF THE HEAVIER RAIN STILL LOOKS LIKE IT WILL BE ACROSS THE
CAROLINAS SUNDAY NIGHT. LIKELY POPS LOOK OKAY SUNDAY NIGHT FOR THE
FAR NORTHEAST WITH LOWER POPS ELSEWHERE. UPPER LOW PULLING TO THE
NORTHEAST MONDAY AND MONDAY NIGHT SHOULD DIMINISH RAIN CHANCES FOR
THE FORECAST AREA. UPPER RIDGE EXPECTED TO BUILD ACROSS THE
SOUTHEAST TUESDAY THROUGH THE END OF THE WEEK. HAVE CONTINUED
WITH DRY WEATHER DURING THAT TIME.
41
&&
AVIATION...
06Z UPDATE...
IFR-MVFR CEILINGS AND IFR-VFR AND HIGHLY VARIABLE VSBYS EXPECTED
AT THE TAF SITES THROUGH TONIGHT. INCREASING MODERATE TO HEAVY
SHOWERS OVER THE NORTH AND EAST. ISOLATED THUNDERSTORMS POSSIBLE.
SURFACE WINDS BECOMING NORTHEAST AT 6-12 KTS WITH GUSTS 15-25KTS OVERNIGHT
AND SUNDAY. SLIGHTLY HIGHER AT ATL SUNDAY.
//ATL CONFIDENCE...06Z UPDATE...
MEDIUM CONFIDENCE ALL ELEMENTS EXCEPT HIGH
HIGH CONFIDENCE FOR WIND SPEEDS.
41
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 59 67 60 69 / 100 90 70 30
ATLANTA 58 69 61 71 / 80 80 40 20
BLAIRSVILLE 59 70 58 71 / 100 80 40 20
CARTERSVILLE 58 72 61 73 / 90 80 30 10
COLUMBUS 58 71 62 72 / 60 50 40 10
GAINESVILLE 58 68 60 69 / 100 90 50 20
MACON 57 70 63 71 / 60 60 50 20
ROME 59 74 60 75 / 90 70 30 10
PEACHTREE CITY 58 68 61 71 / 80 70 40 10
VIDALIA 60 72 62 72 / 50 50 30 30
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH SUNDAY EVENING FOR THE FOLLOWING
ZONES: BALDWIN...BANKS...BARROW...CATOOSA...CHEROKEE...CLARKE...
DADE...DAWSON...FANNIN...FORSYTH...GILMER...GLASCOCK...GORDON...
GREENE...GWINNETT...HALL...HANCOCK...JACKSON...JEFFERSON...
LUMPKIN...MADISON...MORGAN...MURRAY...OCONEE...OGLETHORPE...
PICKENS...PUTNAM...TALIAFERRO...TOWNS...UNION...WALKER...
WALTON...WARREN...WASHINGTON...WHITE...WHITFIELD...WILKES.
&&
Hazardous weather outlook, Oct 3, 10:21 PM EST, 5 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1121 PM EDT SAT OCT 3 2015
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-050330-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1121 PM EDT SAT OCT 3 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL GEORGIA.
.DAY ONE...TONIGHT...
MINOR TO POSSIBLY MODERATE FLOODING WILL CONTINUE AS WE GET INTO
THE OVERNIGHT HOUR...PRIMARILY OVER EASTERN SECTIONS AS WIDESPREAD
RAIN AND ISOLATED THUNDERSTORMS INCREASE IN COVERAGE AND
INTENSITY.
IN ADDITION...WINDS WILL CONTINUE TO INCREASE OVER NORTHEAST
GEORGIA. WITH THE SATURATED SOILS IN PLACE...FALLEN TREES WILL BE
EASY TO COME BY THROUGH SUNDAY.
WEATHER HAZARDS EXPECTED...
HEAVY RAINFALL MAY LEAD TO FLASH FLOODING...AREAL FLOODING AND
RIVER FLOODING. OCCASIONAL LIGHTNING CAN ALSO BE EXPECTED IN
ISOLATED THUNDERSTORMS.
DOWNED TREES DUE TO MODERATE WINDS AND SATURATED SOILS.
DISCUSSION...
AN UPPER LOW OVER THE SOUTHEAST COMBINED WITH DEEP TROPICAL
MOISTURE WILL PRODUCE WIDESPREAD RAIN AND ISOLATED THUNDERSTORMS ACROSS
NORTH AND CENTRAL GEORGIA. HEAVY RAINFALL AMOUNTS MAY LEAD TO
INSTANCES OF FLASH FLOODING. REFER TO THE LATEST FLASH FLOOD
WATCH FOR ADDITIONAL DETAILS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...
AN UPPER LOW PRESSURE AREA WILL CONTINUE TO PRODUCE WIDESPREAD
RAINFALL THROUGH SUNDAY. RAIN WILL DIMINISH LATE SUNDAY INTO
MONDAY AS THE LOW MOVES EAST OF THE STATE. STORM TOTALS ARE
EXPECTED TO RANGE FROM 3 TO 5 INCHES OVER MUCH OF THE EASTERN
PORTION OF GEORGIA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
Strong Wind, Banks
- When
- October 4, 3:30 AM EST to 9:00 AM EST
- Where
- Banks forecast zone
- Measured
- 30 kt (35 mph) estimated sustained
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 34.354, -83.497 (the zone’s center; the record gives no point)
The Banks County Emergency Manager reported numerous trees blown across the county from several hours of sustained 30 to 35 MPH winds. Gusts were estimated over 40 MPH. Multiple roads were blocked and power lines downed.
Strong Wind, Hall
- When
- October 4, 3:30 AM EST to 9:00 AM EST
- Where
- Hall forecast zone
- Measured
- 30 kt (35 mph) estimated sustained
- Property damage
- $30,000
- Reported by
- 911 Call Center
- Coordinates
- 34.317, -83.820 (the zone’s center; the record gives no point)
The Hall County 911 Center reported numerous trees blown down across the county from several hours of 30 to 35 MPH sustained winds with gusts estimated over 40 MPH. Several roads were blocked by downed trees, including Cornelia Highway and Chandler Road, and power outages were reported.
Strong Wind, Dawson
- When
- October 4, 3:30 AM EST to 9:00 AM EST
- Where
- Dawson forecast zone
- Measured
- 30 kt (35 mph) estimated sustained
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 34.444, -84.171 (the zone’s center; the record gives no point)
The Dawson County Emergency Manager reported approximately 50 trees blown down across the county from several hours of 30 to 35 MPH sustained winds with gusts estimated over 40 MPH. Several roads were blocked by downed trees and power outages were reported.
Strong Wind, Clarke
- When
- October 4, 4:18 AM EST
- Where
- Clarke forecast zone
- Measured
- 44 kt (51 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 33.951, -83.367 (the zone’s center; the record gives no point)
The ASOS at the Athens-Ben Epps Airport, KAHN, recorded a 51 MPH wind gust. No reports of damage were received from the several hours of strong winds in the county.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in South Carolina, October 4 to 19, 2015$28 million · 3 events
- Flash Flooding and Winter Weather in California, October 4 to 5, 2015$3.1 million · 11 events
- Flash Flooding in New Mexico, October 4, 2015$300,000 · 2 events
- Flash Flooding and Hail in Nevada, October 4 to 5, 2015$114,000 · 1.25 in hail · 11 events
- Heavy Rain in Georgia, October 4, 2015$25,000 · 1 event
- Coastal Flood in Maryland, October 4 to 5, 20153 events
- Heavy Rain in California, October 4 to 5, 20153 events
- Marine High Wind in South Atlantic Coastal Waters, October 4, 201553 kt wind · 1 event
- Damaging Wind in Arizona, October 4, 2015$2,000 · 50 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 603724, 603725, 603726, 603728.